Criminals may have found yet another way to defeat police investigations: make the area off-limits for canine units.
Three Florida police dogs were poisoned with fentanyl earlier this month, while assisting offiers in a federal drug raid.
Broward County Sheriff's Office Dog Training Head Detective Andy Weiman said of one of the dogs, "He was in kind of a sedated state. He had a lack of energy. Primus is a pretty high-energy dog. He's very excitable. He would usually be standing or trying to jump out of the car.
"He wouldn't drink water. He would release his toy very easily. And he was looking lethargic, almost sedated. We knew something was wrong....He had to be carried in," Weiman explained.
The tongue hanging out, slow breathing, and distant looked were classic signs of drug overdose, and the dogs were treated accordingly.
Law enforcement continued searching the area while the dogs were being treated, and found a bag of drugs that tested positive for fentanyl.
Fentanyl is a synthetic opioid 50 times stronger than heroin. Even a few grains of fentanyl can have fatal effects if absorbed, inhaled, or digested. Much of the fecomes to the US through China and Mexico.
Fentanyl works by working on the respiratory system, and is therefore dangerous not only to dogs but to humans as well. Dogs usually suffer more, though, since they work by sniffing around with wt noses. And because it takes so little fentanyl to have an effect, victims or their owners may not realize what caused the attack until much later, or too late.
The sheriff's office said they believe the supplier of the fentanyl had already been arrested. They had also conducted a walk-through search of the raid site prior to bringing the dogs, and did not notice any obvious hazards to either humans or animals.
This is not the first case of fentanyl poisoning. In New Jersey in August, detectives were hospitalized after accidentally inhaling fentanyl during a field test.
Detective Eric Price said, "I felt like my body was shutting down. I thought I was dying."
And in September, 11 SWAT officers in Connecticut suffered fentanyl poisoning after tossing a stun device laced with fentanyl.